Hail, Howard
- When
- April 4, 8:44 AM CST
- Where
- Howard County, 2.14 mi NNE of Hilldale
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -92.560
A strong thunderstorm produced penny sized hail, in the early morning hours of April 5, 2010.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A strong thunderstorm produced penny sized hail, in the early morning hours of April 5, 2010.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 4, 5:33 AM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 633 AM CDT SUN APR 4 2010 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /340 AM CDT SUN APR 4 2010/ PRIMARY FORECAST CHALLENGE REMAINS THE POSSIBILITY FOR MULTIPLE CONVECTIVE EVENTS OVER THE NEXT SEVERAL DAYS...AND POTENTIAL FOR ATTENDANT SEVERE WEATHER. SUBTLE WAVE SEEN ON EARLY MORNING WV IMAGERY OVER CNTRL COLORADO WILL LIFT THROUGH CNTRL IOWA BY LATE THIS AFTERNOON...WHILE A WEAK FRONTAL WAVE EMANATING FROM THE OKLAHOMA PANHANDLE TRAVERSES A WEAK FRONTAL BOUNDARY INTO WRN MISSOURI...ENHANCING BOUNDARY LAYER CONVERGENCE. BIGGEST UNCERTAINTY LIES WITH SPEED AND MAGNITUDE OF MOISTURE RETURN OVER THE NEXT 12-18 HOURS...AS DEEP QUALITY MOISTURE HAS BEEN RELEGATED TO THE TEXAS GULF COAST. HOWEVER...IR AND 11-3.9 MICRON SATELLITE IMAGERY SHOWS THIS MOISTURE FIELD RAPIDLY SURGING NORTH...AIDED BY AN INCREASING LLJ FOCUSED THROUGH THE SRN AND CNTRL PLAINS. MODELS HAVE BEEN INSISTENT ON BRING THIS HIGHER THETA-E AIRMASS INTO THE FORECAST AREA BY LATE AFTERNOON...AND INDEED A SIMPLE SPEED/DISTANCE TOOL PROGS THIS AIRMASS INTO WRN MISSOURI RIGHT AROUND 23Z-00Z. RECENT MODEL TRENDS HAVE BEEN TOWARDS SLIGHTLY LESS ROBUST MOISTURE IN THE LOWEST ATMOSPHERIC KILOMETER...HOWEVER FEEL A SOLID 10-11 G/KG WILL BE ATTAINABLE WITHIN THE WARM SECTOR BY 00Z. BY LATE AFTERNOON...THIS MOISTURE SURGE WILL BE COINCIDENT WITH A WEAKLY CAPPED ATMOSPHERE AND INCREASING UVV FROM THE AFOREMENTIONED WAVE PASSING JUST TO THE NORTH. ALL OPERATIONAL MODELS INDICATE CONVECTIVE INITIATION BY VERY LATE AFTERNOON INTO EARLY EVENING...WITH EXCELLENT AGREEMENT FROM HIGHER RESOLUTION 4KM WRF-NMM AND WRF-ARW. BEST ESTIMATE AMONG VARIOUS MODELS SHOW INITIATION SOMEWHERE ALONG A KANSAS CITY-KIRKSVILLE LINE WHERE LOW LEVEL CONVERGENCE SHOULD BECOME SUFFICIENT TO RELEASE GROWING INSTABILITY (CONSENSUS MLCAPES ON THE ORDER OF 1000 J/KG). DEEP LAYER BULK SHEAR (0-6KM VALUES OF 50-60KT) WILL EASILY BE SUPPORTIVE FOR SUPERCELLULAR STRUCTURE...AND EVEN QUITE IMPRESSIVE LOWER LEVEL SHEAR PARAMETERS WITHIN THE REGION OF CONVECTIVE INITIATION (0-3 KM SHEAR: 30-40KT AND 0-1KM SHEAR: 20-30KT). A GOOD PORTION OF THE INSTABILITY WILL RESIDE IN THE FAVORABLE -10C TO -30C HAIL GROWTH REGION...WITH ANY ROTATING UPDRAFT ENHANCING THE LARGE HAIL POTENTIAL. AM SOMEWHAT CONCERNED ABOUT A BRIEF WINDOW UPON INITIAL CONVECTIVE GROWTH FOR A POSSIBLE TORNADO...GIVEN THE ADEQUATE 0-1 KM SHEAR AS WELL AS INCREASING 0-3KM HELICITY APPROACHING 300 M2/S2 SOUTH OF THE BOUNDARY. STORM MOTION SHOULD BE AROUND 280 DEG AT 35 KT...THOUGH ANY DEVIANT RIGHT MOVEMENT BY JUST 10-20 DEGREES WILL SIGNIFICANTLY INCREASE SRH VALUES (AND PARTICULARLY SO IN THE CRITICAL 0-0.5KM AND 0-1KM LAYER). EVENTUAL STORM MODE SHOULD RAPIDLY TRANSITION INTO A LINEAR AND BOW SEGMENT STRUCTURE AS THE PASSAGE OF THE FRONTAL WAVE INDUCES SUBSIDENCE AND A SOUTHWARD THRUST TO THE SYNOPTIC SCALE FRONT...FORCING CONVERGENCE PAST THE CONVECTIVE ELEMENTS AND LARGELY UNDERCUTTING THE UPDRAFT COLUMNS...AS WELL AS LOSING INCREASED INSTABILITY FROM DAYTIME HEATING. THIS PROCESS SHOULD PUSH THUNDERSTORMS SOUTH OF THE FORECAST AREA BY MIDNIGHT. AS THIS CONVECTIVE SYSTEM EVOLVES INTO SRN MISSOURI OVERNIGHT...FURTHER TO THE SOUTHWEST...RENEWED DEVELOPMENT OF A LLJ WILL FOCUS ADVECTION OF AN EVEN HIGHER THETA-E AIRMASS NORTH INTO THE WRN PARTS OF THE STALLED FRONTAL BOUNDARY ACROSS SWRN/SOUTH CNTRL KANSAS. FORECAST 304K-308K ISENTROPIC SURFACES STILL SHOW A GOOD SATURATED UPGLIDE COMPONENT WITHIN A REGION OF ELEVATED 1000-1500 J/KG MUCAPE (THOUGH NOT QUITE TO THE EXTENT DISPLAYED IN PREVIOUS MODEL RUNS)...AND FEEL THIS FORCING MECHANISM IS SOMEHOW BEING LOST IN THE NAM-WRF...AND ONLY SLIGHTLY CAPTURED BY THE GFS (ECMWF IS FAR MORE AGGRESSIVE WITH THIS SECONDARY CONVECTIVE AREA). THIS ENTIRE CONVECTIVELY FAVORABLE AREA SHOULD LIFT NORTHEAST INTO ERN KANSAS AND FAR WRN MISSOURI MONDAY MORNING ON THE NOSE OF A FAR MORE STOUT EML ADVECTING NORTHEAST. CERTAINLY...IF THIS SCENARIO WERE TO COME TO FRUITION...ELEVATED HAIL PRODUCING STORMS WOULD BE MOST LIKELY...WITH SOME THREAT FOR DAMAGING WINDS SHOULD HIGHER MOMENTUM AIR BE TRANSLATED TO THE SURFACE. WITH STILL A GOOD DEAL OF UNCERTAINTY FROM VARIOUS MODEL SOLUTIONS...HAVE ONLY KEPT A CHANCE POP MENTION FOR THE TIME BEING. MONDAY COULD PROVE TO BE AN ALL OR NOTHING PROPOSITION...HIGHLY DEPENDENT UPON ANY MESOSCALE BOUNDARIES LEFT BY NOCTURNAL OR MORNING CONVECTION WHICH COULD POTENTIALLY ACT TO PARTIALLY RETARD SIGNIFICANT CAPPING FROM THE STRONG EML ADVECTION OFF THE HIGH PLATEAU...AS WELL AS PROVIDE FOCUS AND CONVERGENCE FOR ADDITIONAL EXPLOSIVE CONVECTIVE DEVELOPMENT. BY THIS TIME...HIGH QUALITY 13-14 G/KG DEEP MOISTURE SHOULD RESIDE THROUGHOUT THE WARM SECTOR...SUCH THAT MLCAPES AROUND 2500 J/KG WILL BE COMMON. NOT ONLY WOULD ANY MESOSCALE BOUNDARY PROVIDE THE FOCUS FOR CONVECTION...BUT ALSO ENHANCE BOUNDARY LAYER VORTICITY GENERATION CAPABLE OF BEING STRETCHED INTO UPDRAFT COLUMNS. SHEAR PARAMETERS THROUGHOUT THE CWA ARE FORECAST TO BE MORE THAN ADEQUATE FOR ROTATING SUPERCELLS...WITH QUITE OMINOUS HODOGRAPH STRUCTURE. PROBLEM IS THE ASSUMPTION OF MESOSCALE BOUNDARIES THIS FAR IN ADVANCE...WHERE NAM BUFR SOUNDINGS FORECAST A VIRTUALLY UNCAPPED HIGHLY UNSTABLE ATMOSPHERE...WHILE GFS BUFR SOUNDINGS INDICATE A VIRTUALLY UNBREAKABLE EML. WITH ALL THESE UNCERTAINTIES...KEPT POP MENTION VERY LOW...HOWEVER UNDERSTANDING THE SERIOUS POTENTIAL SHOULD INSTABILITY BE RELEASED IN THIS ENVIRONMENT. WILL CONTINUE TO ADVERTISE THE BOUNDARY LIFTING NORTH TO THE I-80 CORRIDOR MONDAY EVENING...SHIFTING THE CONVECTIVE THREAT INTO IOWA...AND BRINGING A BRIEF RESPITE TO THE FORECAST AREA. THIS WILL BE SHORT LIVED AS THE PRIMARY TROUGH PROPAGATES INTO THE CNTRL PLAINS TUESDAY AFTERNOON. MODELS STILL ARE EXHIBITING FAIRLY LARGE TIMING DIFFERENCES...WITH THE OPERATIONAL GFS ON THE FAST SIDE OF THE GUIDANCE ENVELOPE...AND THE ECMWF MUCH SLOWER. THIS WILL OBVIOUSLY HAVE SIGNIFICANT RAMIFICATION ON THE CONVECTIVE AND SEVERE POTENTIAL DURING THE PEAK HEATING HOURS...WITH THE FASTER MODELS PUSHING THE BEST CONVERGENCE AND FORCING SOUTH OF THE CWA BY TUESDAY AFTERNOON...WHILE THE SLOWER GUIDANCE KEEPS THE BULK OF THE CWA IN THE THETA-E RIDGE AND HIGHER CONVECTIVE INSTABILITY. WITH THE TROUGH OBTAINING MORE OF A POSITIVE TILT BY TUESDAY NIGHT...FEEL A RAPID COLD FRONTAL PASSAGE WILL OCCUR...BRINGING AN END TO THE BULK OF THE PRECIPITATION. 00Z GFS BECOMES SO CONVECTIVELY CONTAMINATED BY WEDNESDAY MORNING THAT IT BECOMES ALMOST USELESS...AND FOLLOWED THE GENERAL IDEA OF THE ECMWF FROM THIS POINT FORWARD. MADE LITTLE CHANGE TO GRIDS FOR WEDNESDAY AND BEYOND OTHER THAN TO NUDGE TEMPERATURES SLIGHTLY LOWER BASED ON FORECAST THICKNESSES AND PATTERN RECOGNITION. 21 && .AVIATION... NOCTURNAL INVERSION WILL BE ERODED QUICKLY THIS MORNING FROM SOLAR HEATING AND ALLOW SURFACE WINDS TO VEER AND INCREASE. WIND SHIFT LINE/WEAK COLD FRONT WILL TRACK THROUGH THE TERMINALS DURING THE LATE AFTERNOON HOURS. LIMITED LOW LEVEL MOISTURE AND TIMING OF FRONT PRECLUDES ANY MENTION OF CONVECTION AT KSTJ. FURTHER SOUTH YOU GO THE BETTER THE THREAT FOR CONVECTION AND THAT IS REFLECTED WITH TAF WORDING FOR KMCI AND KMKC. THREAT OF CONVECTION WILL END ONCE WINDS VEER TO THE WEST AND NORTHWEST. SURFACE WINDS WILL CONTINUE TO VEER TO THE NORTHEAST THEN EAST BY MONDAY MORNING. MJ/NRR && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 554 AM CDT SUN APR 4 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 554 AM CDT SUN APR 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL DRIFT INTO EASTERN KANSAS AND NORTHERN MISSOURI THIS AFTERNOON...AND WILL HELP PROVIDE THE FOCUS FOR POSSIBLE THUNDERSTORM DEVELOPMENT LATE IN THE AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO REACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS...THOUGH AN ISOLATED TORNADO MAY BE POSSIBLE EARLY IN THE THUNDERSTORM LIFE CYCLE...BEFORE A MORE LINEAR STRUCTURE BECOMES THE PREDOMINANT MODE. THE MOST LIKELY AREAS TO SEE THUNDERSTORM DEVELOPMENT WOULD BE GENERALLY ALONG A LINE FROM KANSAS CITY TO KIRKSVILLE LATE IN THE AFTERNOON...WITH THE STORMS MOVING SOUTH INTO CENTRAL MISSOURI DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SECONDARY COMPLEX OF THUNDERSTORMS MAY FORM IN SOUTHERN KANSAS EARLY MONDAY MORNING...MOVING NORTH DURING THE DAYLIGHT HOURS. AT THIS TIME...THERE IS SIGNIFICANT UNCERTAINTY WHETHER THESE STORMS WILL ACTUALLY DEVELOP...OR COULD BE MAINTAINED FURTHER NORTH INTO NORTHEAST KANSAS AND FAR NORTHERN MISSOURI. SHOULD STORMS FORM AND MOVE TOWARDS THE FAR NORTHERN PARTS OF THE OUTLOOK AREA MONDAY AFTERNOON...SIGNIFICANT SEVERE WEATHER WOULD BECOME LIKELY. A STRONG COLD FRONT WILL SWEEP THROUGH THE OUTLOOK AREA DURING THE DAY TUESDAY. THIS FRONT COULD HELP INITIATE ADDITIONAL THUNDERSTORMS...PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS. ANY THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING GENERALLY ALONG AND SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE. THERE IS THE CHANCE SPOTTERS MAY BE NEEDED ONCE AGAIN MONDAY IN THE FAR NORTHERN PARTS OF THE OUTLOOK AREA. THEN AGAIN TUESDAY AFTERNOON AND EVENING...SPOTTERS MAY BE NEEDED ACROSS PORTIONS OF THE OUTLOOK AREA. 21
The Pleasant Hill radar (KEAX), 151 km away, was scanning. The volume nearest the first event began at 14:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226043.